The effect of metoclopramide on QT dynamicity: double-blind, placebo-controlled, cross-over study in healthy male volunteers
Article first published online: 7 JUL 2003
Alimentary Pharmacology & Therapeutics
Volume 18, Issue 1, pages 151–155, July 2003
How to Cite
Elli̇dokuz, E. and Kaya, D. (2003), The effect of metoclopramide on QT dynamicity: double-blind, placebo-controlled, cross-over study in healthy male volunteers. Alimentary Pharmacology & Therapeutics, 18: 151–155. doi: 10.1046/j.1365-2036.2003.01641.x
- Issue published online: 7 JUL 2003
- Article first published online: 7 JUL 2003
- Accepted for publication 15 April 2003
Background : Metoclopramide, a central and peripheral dopamine type 2 receptor antagonist, has been used as an attractive and safer alternative to cisapride. However, cardiac side-effects have also been reported with this drug.
Aim : To evaluate the effects of intravenous metoclopramide administration on cardiac repolarization using QT dynamicity, a reliable indicator of arrhythmic side-effects.
Methods : The effect of metoclopramide on cardiac repolarization was evaluated in 10 healthy male volunteers in the supine position. Metoclopramide (10 mg) or placebo was administered intravenously at random in a double-blind, cross-over manner to the participants during continuous electrocardiographic recording in the supine position. The 30-min stationary segments of the recordings before and after drug administration were used to investigate QT dynamicity.
Results : Metoclopramide administration, but not placebo, resulted in steeper QT/RR slopes compared with the pre-drug values (metoclopramide: 0.037 ± 0.004 vs. 0.064 ± 0.012; P = 0.041; placebo: 0.045 ± 0.006 vs. 0.050 ± 0.004; P = 0.563). In a two-way analysis of variance model, metoclopramide administration also increased the QT variance independently (F = 6.225, P = 0.023).
Conclusions : Metoclopramide administration increases the QT/RR slope and QT variance. These findings may partly explain the underlying mechanism of ventricular arrhythmias associated with metoclopramide.